Drug interactions between buprenorphine and kava
Interactions between your drugs
Applies to: buprenorphine and kava
GENERALLY AVOID: Concomitant use of buprenorphine with benzodiazepines or other central nervous system (CNS) depressants (e.g., nonbenzodiazepine sedatives/hypnotics, anxiolytics, muscle relaxants, general anesthetics, antipsychotics, other opioids, alcohol) may increase the risk of buprenorphine overdose, severe respiratory depression, coma, and death. Reported cases have primarily occurred in the setting of buprenorphine maintenance treatment for opiate addiction, and many, but not all, involved abuse or misuse of buprenorphine including intravenous self-injection. The mechanism of interaction probably involves some degree of additive pharmacologic effects. Preclinical studies also suggest that benzodiazepines can alter the usual ceiling effect on buprenorphine-induced respiratory depression and render the respiratory effects of buprenorphine appear similar to those of full opioid agonists. Coadministration of buprenorphine with some CNS depressants such as alcohol, benzodiazepines, and phenothiazines may also increase the risk of hypotension.
MANAGEMENT: The use of opioids in conjunction with benzodiazepines or other CNS depressants should generally be avoided unless alternative treatment options are inadequate. If coadministration is necessary, the dosage and duration of each drug should be limited to the minimum required to achieve desired clinical effect. Patients should be monitored closely for signs and symptoms of respiratory depression and sedation, and advised to avoid driving or operating hazardous machinery until they know how these medications affect them. Extreme caution is advised when prescribing buprenorphine to patients who are addicted to opioids and also abusing benzodiazepines or alcohol. Due to potential risk of overdose and death, dependence on sedative-hypnotics such as benzodiazepines or alcohol is considered a relative contraindication for office-based buprenorphine treatment of opioid addiction. For patients who have been receiving extended therapy with both an opioid and a benzodiazepine and require discontinuation of either medication, a gradual tapering of dose is advised, since abrupt withdrawal may lead to withdrawal symptoms. Severe cases of benzodiazepine withdrawal, primarily in patients who have received excessive doses over a prolonged period, may result in numbness and tingling of extremities, hypersensitivity to light and noise, hallucinations, and epileptic seizures.
- Sekar M, Mimpriss TJ "Buprenorphine, benzodiazepines and prolonged respiratory depression." Anaesthesia 42 (1987): 567-8
- Pirnay S, Borron SW, Giudicelli CP, Tourneau J, Baud FJ, Ricordel I "A critical review of the causes of death among post-morten toxicological investigations: analysis of 34 buprenorphine-associated and 35 methadone-associated deaths." Addiction 99 (2004): 978-88
- Reynaud M, Petit G, Potard D, Courty P "Six deaths linked to concomitant use of buprenorphine and benzodiazepines." Addiction 93 (1998): 1385-92
- Tracqui A, Kintz P, Ludes B "Buprenorphine-related deaths among drug addicts in France: a report on 20 fatalities." J Anal Toxicol 22 (1998): 430-4
- Schuman-Olivier Z, Hoeppner BB, Weiss RD, Borodovsky J, Shaffer HJ, Albanese MJ "Benzodiazepine use during buprenorphine treatment for opioid dependence: clinical and safety outcomes." Drug Alcohol Depend 132 (2013): 580-6
- Kilicarslan T, Sellers EM "Lack of interaction of buprenorphine with flunitrazepam metabolism." Am J Psychiatry 157 (2000): 1164-6
- Martin HA "The possible consequences of combining lorazepam and buprenorphine/naloxone: a case review." J Emerg Nurs 37 (2011): 200-2
- Kintz P "A new series of 13 buprenorphine-related deaths." Clin Biochem 35 (2002): 513-6
- Reynaud M, Tracqui A, Petit G, Potard D, Courty P "Six deaths linked to misuse of buprenorphine-benzodiazepine combinations." Am J Psychiatry 155 (1998): 448-9
- Hakkinen M, Launiainen T, Vuori E, Ojanpera I "Benzodiazepines and alcohol are associated with cases of fatal buprenorphine poisoning." Eur J Clin Pharmacol 68 (2012): 301-9
- US Food and Drug Administration "FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning. Available from: URL: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM518672.pdf." ([2016, Aug 31]):
- Substance Abuse and Mental Health Services Administration (US) "Clinical Guidelines for the Use of Buprenorphine in the Treatment of Opioid Addiction. Treatment Improvement Protocol (TIP) Series, No. 40 Available from: URL: http://www.ncbi.nlm.nih.gov/books/NBK64245/" ():
- Ferrant O, Papin F, Clin B, et al "Fatal poisoning due to snorting buprenorphine and alcohol consumption." Forensic Sci Int 204 (2011): e8-11
- Gueye PN, Borron SW, Risede P, et al "Buprenorphine and midazolalm act in combination to depress respiration in rats." Toxicol Sci 65 (2002): 107-14
- Kintz P "Deaths involving buprenorphine: a compendium of French cases." Forensic Sci Int 121 (2001): 65-9
- "Product Information. Suboxone (buprenorphine-naloxone)." Reckitt and Colman Pharmaceuticals Inc, Richmond, VA.
Drug and food interactions
No results found in our database - however, this does not necessarily mean no interactions exist. Always consult with your doctor or pharmacist.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.